Medication Management

July 27, 2019

In the wake of having a manic episode and coming out of a manic episode. I saw the psychiatrist. Keeping tabs on my behavior and communicating this to my doctor is key in keeping healthy. This summer manic episode seems to be a cycle.

I had an episode last summer and for the past few winters, I have had manic episodes. Armed with this information, I went to the doctor.

I told him about the mild manic episode. I felt the manic episode was mild due to the Ativan I was taking. I felt the mania was subdued by the Ativan like it was supposed to be doing. I had been sleeping fairly well, but in retrospect had telltale signs of manic behavior.

 

I had written almost 80,000 words in five weeks. I had written two curricula for two colleagues. I had completed my folders for the following school year for my consulting job in google docs. I had refinanced my house. I had renovated both my front yard and back yard. I acid washed my pool and spa. I cleaned the garage. I cleaned the fridge. I scrubbed the tile and grout. I dusted. I cleaned the blinds. I washed the walls, doors, and frames. I cleaned the baseboards with a toothbrush.

Some of those things I had to do for the appraisal for my home. I think some of those things kick-started the mania. It’s a chicken and egg thing. One thing happened and then another, I’m just not sure when the mania came into play.

I told the doctor about all of this and my descent into hysterics after my thirteen-hour sleep. I told him it was a rough swing. I didn’t recall having a swing that rough before or so sudden. I also don’t recall coming out of it so sudden either. It only lasted a day and it was done.

I spoke with him about my concerns for starting the new school year. I am not typically concerned with starting the school year. A schedule is usually the best thing for me. I thrive on a set schedule. I have anxiety about my new responsibilities. I don’t want to mess it up and have a manic episode. The mania is getting worse and more unpredictable. I wasn’t even aware I was manic until I was out of it and spiraling down.

We carefully discussed which medication to adjust. I take three medications. I take an antipsychotic and two anti-seizure medications as mood stabilizers. We decided on one of the mood stabilizers to be increased as it has the least amount of side effects.

You have to slowly increase these medications in steps. You cannot jump from 100 milligrams to 200 milligrams. You have to go up in small doses. So, sometimes, it can take a month to get you to the right dosage.

Right now I am riding the escalator up, slowly increasing my dosage week by week, until I’m at the right level.

With all medications, there are side effects. For me, the side effects affect my creative brain. I can already feel the cloudiness of thought at the slight increase in the dosage. It scrambles my brain. It causes me to have a loss of words and recall of words when speaking. It’s like always searching for the right word and never being able to say it. It makes me subdued and lethargic.

Another side effect of this medication is a tingling sensation of the tips of the fingers, nose and cheeks. It feels like they have gone to sleep or you have snorted a line of cocaine. I’m constantly rubbing my nose like I did a line of something or I’ve got a booger. It’s just tingling and I’m rubbing it to get some life back into my nose. My fingers don’t bother me so much. Once in a while, I feel it in my cheeks, but it passes quickly. The nose tingle happens all the time.

I’m writing this now, under the haze of the new dose. I worry I won’t be creative enough to finish what I’ve started.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

%d bloggers like this: